Hold on a second while I scream at a fly dive-bombing me in my bedroom.
If you don’t get out of here this second and leave me alone, I’m gonna send you sailing into that wall and I’m afraid you won’t be getting back up!
Okay, I’m back. Forgive me for that little tirade, will you? It’s not like me to want to hurt anything, even a fly. It’s just doing what flies do — being annoying. They can’t seem to help it. But did that stop me from screaming at it? Obviously not. And I’ll tell you why.
A couple weeks ago I posted, Help, I’m Crumbling, about my achy breaky back. The MRI disclosed a herniated disc and 2 collapsing vertebrae. As an added bonus, I’m now blessed with sciatica and a dollop of arthritis in my spine. In other words, I’m a mess. So the next step is an epidural injection of cortisone.
Great, let’s do it. I’m ready!
So I visit the spine doctor, who viewed the MRI and x-rays. Before scheduling the injection, she examined my back by pulling, poking and tugging on various body parts, whereupon she asserts I most likely also have a nasty tear in my upper hamstring, located at the bottom of my tush. But here’s the trouble: only 2 doctors at the hospital administer the back injections and as luck would have it, one is on maternity leave. Therefore, it’s a 3-week wait. WHAT?! Three more weeks?! I’ve already bided my time for 5 months waiting for a miraculous recovery that never came. Then she says, “In the meantime I’d like to put you on steroids because they often help with inflammation.”
As an afterthought, she says, “But you should be aware of some common side effects, like becoming more emotional, experiencing insomnia and being irritable.” Now don’t get me wrong; none of those thrill me but if prednisone gets me back on the tennis court, I’m in.Wait a sec, that fly is back again. Hey! I told you to get lost. What’s wrong with you anyway? Do you seriously have a death wish? I’m sorry for that outburst again. Anyway, here’s what’s been happening…
When doc said insomnia, I almost burst into laughter since I rarely get more than 5 hours of sleep a night as it is. From around 1:00 to 4:00 a.m., I’m out as though I’m hooked to a fentanyl drip. Then I’m wide awake for a couple hours before dozing off for another couple. But now that I’m on prednisone, I’m grateful to get 3 hours shut-eye a night.
So kudos to doc about that prediction. I’m like a walking talking zombie, unable to focus. (Come to think of it, not entirely unlike when I’m not on steroids.) One thing she didn’t mention, however, is being hungry all the time. And I am. I wasn’t going to blame the drug until I looked it up and in fact, increased appetite is another delightful side effect. Now pass the cookies please.
As far as being hyper-emotional, so far so good. But I’m anticipating back-to-school commercials bringing me to tears. Or maybe I’ll watch ducklings floating beside mama down at the lagoon and sob uncontrollably at their adorableness. I guess it’s just a matter of time before the waterworks begin.
On a good note, the prednisone HAS reduced my back pain. I now can sleep on my right side for the first time in months. But being irritable? I don’t think so. Well, maybe I’m a tiny bit more on edge than usual, but not so that it’s noticeable. Wait, I take that back. It’s likely my bedroom fly has his suspicions.